Texas, 2026

Flash Flood and Hail in Texas, March 7 to 8, 2026

March 7 to 8, 2026 · NWS BRO · 7 events in 1 county or zone

A supercell thunderstorm developed just off the plateau of the Sierra Madre and moved along the Rio Grande along the Zapata/Starr Countyline before moving into and across southern Starr County between 1126 PM March 7 and 1204 AM CST March 8. This severe thunderstorm went on to produce a persistent wet microburst, which produced wind-driven large hail damage and wind damage near and around Rio…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$345,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A supercell thunderstorm developed just off the plateau of the Sierra Madre and moved along the Rio Grande along the Zapata/Starr Countyline before moving into and across southern Starr County between 1126 PM March 7 and 1204 AM CST March 8. This severe thunderstorm went on to produce a persistent wet microburst, which produced wind-driven large hail damage and wind damage near and around Rio Grande City and Roma. Three people were injured in their car after a gas station canopy collapsed onto their vehicle in east Rio Grande City.

A second wave of heavy rainfall moved along the Rio Grande between Roma and Rio Grande City between midnight and 2 AM, pushing already filled culverts and arroyos over their limits and produced a significant flash flood in Roma early on March 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 7, 10:56 PM CST, 30 minutes earlier. Its key messages:

  • Updated at 955 PM CST Sat Mar 7 2026 Key Messages:
  • The Storm Prediction Center maintains a Marginal Risk (Level 1/5) for severe thunderstorms through tonight across the Northern Ranchlands, Upper Rio Grande Valley and the Rio Grande Plains, with the exception of northwestern Zapata County, where SPC indicates a Slight Risk (Level 2/5). Large to very large hail and isolated severe wind gusts (of 60+ mph) remain the primary threat.
  • The Weather Prediction Center includes all of Deep South Texas within a Marginal Risk (Level 1/4) for isolated flash flooding from excessive rainfall through tonight as chances of rain increase to as much as a medium to likely (40-90%) chance.
  • Breezy and drier conditions return Monday, becoming windy next Tuesday before another round of unsettled weather arrives Tuesday night into Wednesday.
  • Temperatures remain above average ahead of the front, finally dropping to near average behind the front, but with an increased risk of fire weather conditions into the later parts of next week.
Area forecast discussion, Mar 7, 10:56 PM CST, 30 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Brownsville TX
1056 PM CST Sat Mar 7 2026

...New DISCUSSION, AVIATION, MARINE...

.KEY MESSAGES...
Updated at 955 PM CST Sat Mar 7 2026

Key Messages:

- The Storm Prediction Center maintains a Marginal Risk (Level
  1/5) for severe thunderstorms through tonight across the Northern
  Ranchlands, Upper Rio Grande Valley and the Rio Grande Plains,
  with the exception of northwestern Zapata County, where SPC
  indicates a Slight Risk (Level 2/5). Large to very large hail
  and isolated severe wind gusts (of 60+ mph) remain the primary
  threat.

 - The Weather Prediction Center includes all of Deep South Texas
   within a Marginal Risk (Level 1/4) for isolated flash flooding
   from excessive rainfall through tonight as chances of rain
   increase to as much as a medium to likely (40-90%) chance.

 - Breezy and drier conditions return Monday, becoming windy next
   Tuesday before another round of unsettled weather arrives
   Tuesday night into Wednesday.

 - Temperatures remain above average ahead of the front, finally
   dropping to near average behind the front, but with an
   increased risk of fire weather conditions into the later parts
   of next week.

&&

.DISCUSSION...
Issued at 955 PM CST Sat Mar 7 2026

Not much has changed for the immediate and long term forecast
across Deep South Texas and strong to severe thunderstorms and
isolated flash flooding from heavy rain tonight remain the main
focus. Mid/upper level ridging and surface high pressure over the
Central and Southern Plains continue to push a cold front into
southern Texas this evening, likely to stall over or near the
Northern Ranchlands, Rio Grande Plains and the Upper Rio Grande
Valley tonight into Sunday. As the front approaches and enhances
surface moisture pooling and lift, a mid-level impulse embedded
within southwesterly mid/upper level flow arrives our region,
enhancing forcing and instability aloft, leading to scattered strong
and isolated severe thunderstorms across the Northern Ranchlands,
Rio Grande Plains and the Upper Rio Grande Valley; chances of rain
increase across Deep South Texas to as much as a medium to likely
(40-90%) chance, with the higher chances further north and west. The
latest radar imagery depicts scattered strong to isolated severe
thunderstorms developing along/ahead of the stalling frontal
boundary, extending southwestward across southern Texas into Zapata
County, where a few severe thunderstorm warnings have already been
issued. CAMs show this line continuing to slowly move south and
southeastward, advancing the strong to severe thunderstorms into the
Northern Ranchlands and the Upper RGV over the coming hours.

Nevertheless, the Storm Prediction Center (SPC) maintains a
Marginal Risk (Level 1/5) for severe thunderstorms for the
remainder of tonight across all of the Northern Ranchlands, Upper
Rio Grande Grande Valley and most of the Rio Grande Plains, where
there is a 5% chance of both large hail and isolated severe wind
gusts (60 mph+). SPC also highlights a Slight Risk (Level 2/5) of
severe thunderstorms for the northwest portion of Zapata County,
where there is a 15% chance of large hail. Additionally, there is
an Intensity Level 1 (Level 1/2) Conditional Intensity Group (CIG)
for the risk of very large hail covering mostly all of Zapata and
Jim Hogg counties as well as the northern half of Brooks and
Kenedy counties. The latest SPC Mesoanalysis and forecast model
soundings shows these areas lying within a slightly to moderately
capped environment with MUCAPE values of 2,000-3,000+ J/Kg, mid-
level lapse rates greater than 7.0 degC/Km, EBWD values greater
than 70 knots as well as inverted V profiles associated with DCAPE
values of 1,000-1,200+ J/Kg, all of which are indicative of the
isolated severe wind and large to very large hail threat for
tonight.

As mentioned above, the Weather Prediction Center has expanded the
Marginal Risk (Level 1/4) of isolated flash flooding from excessive
rainfall to include all of Deep South Texas through tonight as slow
moving deep convection and redevelopment result in heavy downpours
with the potential for some areas to receive more than an inch of
rain. Considering that PWAT values range from 1.45-1.7+ in., which
is well beyond 90% sounding climatology for this time of year, the
flooding risk is certainly possible.

On Sunday, chances of rain decrease just a bit as ridging aloft
builds from the south, though additional mid-level impulses and
elevated moisture east and south of the stalled frontal boundary
result in a low to medium (30-60%) chance of rain through Sunday
night. A few CAMs suggest that there remains the slight potential
for an isolated strong, to possibly severe, thunderstorm or two
again during the daytime along/west of US-281 on Sunday, though SPC
indicates only a general chance of non-severe thunderstorms across
the entire region at this time. Winds become southeasterly to
southerly by Monday morning along with less than a less than 10%
chance of rain.

Increased clouds and rain likely keeps Sunday's highs in the 80s,
possibly 70s over the Rio Grande Plains, before warming back to the
90s on Monday into Wednesday, with overnight low falling to the
60s/70s through Tuesday night; above average temperatures continue
along with breezy conditions due to a tightening pressure gradient.
A tightening pressure gradient tightens in the beginning of next
week as a low pressure system moves eastward across the Desert
Southwest as well as over the Plains, increasing south-southwesterly
wind gusts increasing from up to 30+ mph next Monday to 40+ mph on
Tuesday. Unsettled weather is anticipated again Tuesday into
Wednesday as the cut-off low aloft and trough over the Baja
Peninsula move into central Texas, currently a low to medium (30-
40%) chance. As the system moves north and east of our region, a
cold front is expected to pass through Deep South Texas on
Wednesday, bringing breezy northerly winds into the later parts of
next week; fire conditions and concerns increase next Thursday,
persisting into next weekend as much drier air is advected into the
CWA and persists through next weekend, when southeasterly winds
return. Temperatures could drop to near average for the first time
in weeks by the end of next week before rising again next weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 955 PM CST Sat Mar 7 2026

A stalling frontal boundary develops isolated to scattered showers
and thunderstorms later tonight into Sunday morning from west to
east, with PROB30s introduced around 09Z at KMFE and 11Z and 12Z at
KHRL and KBRO, respectively, with the possibility of light to heavy
rain and gusty winds. There is an outside, or low, chance of a
strong or severe thunderstorm, or two, at KMFE, which could bring
large hail and, or isolated strong gusts of greater than 60 mph.
Otherwise, showers could continue into the day on Sunday, likely
maintaining MVFR ceilings or lower.

&&

.MARINE...
Issued at 955 PM CST Sat Mar 7 2026

Moderate southeasterly winds and moderate (3-4 feet) seas early
tonight become gentle to moderate easterly to east-southeasterly by
Sunday morning along with chances of rain increasing to as much as a
low to medium (30-50%) chance by Sunday morning, decreasing to a low
(15-30%) chance throughout the daytime into Monday morning. Small
Craft Exercise Caution (SCEC) conditions on Monday are expected as
chances of rain decrease and moderate to fresh southeasterly winds
return, increasing to fresh to strong with moderate (4-6 feet) on
Tuesday as the pressure gradient tightens. Chances of rain increase
again Tuesday into Wednesday to a low (15-30%) chance, followed by a
cold front on Wednesday, with Small Craft Advisories and/or SCEC
possible behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             72  86  71  86 /  20  40  20  10
HARLINGEN               69  87  68  90 /  30  50  20  10
MCALLEN                 74  89  70  93 /  50  70  40  10
RIO GRANDE CITY         68  82  65  93 /  80  80  60  10
SOUTH PADRE ISLAND      72  78  72  79 /  20  30  20  10
BAYVIEW/PORT ISABEL     70  84  69  86 /  20  40  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...65-Irish
LONG TERM....65-Irish
AVIATION...65-Irish

In the hours before

Special weather statement, Mar 7, 9:13 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Brownsville TX
913 PM CST Sat Mar 7 2026

TXZ248-080400-
Zapata TX-
913 PM CST Sat Mar 7 2026

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ZAPATA COUNTY THROUGH
1000 PM CST...

At 913 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles north of Zapata County Airport, or 12 miles
northeast of San Ygnacio, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Ygnacio, Bustamante, and Zapata County Airport.

This includes US Highway 83 between mile markers 752 and 754.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2727 9921 2727 9896 2726 9895 2691 9907
      2703 9944 2704 9944
TIME...MOT...LOC 0313Z 281DEG 11KT 2713 9926

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Caceres

The radar

The Brownsville radar (KBRO), 171 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Starr

When
March 7, 11:26 PM CST to 11:29 PM CST
Where
Starr County, 0.93 mi NW of Roma to 0.93 mi SE of Roma
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
26.430, -99.030

An NWS Storm Survey conducted on March 8th found a track of wind damage from Roma High School to the east side of the city neighborhood grid. Average wind speed for all damage points was estimated at 65 mph, though the surveyed swath suggested 60 to 70 mph in the area. Damage included the following:|* Temporary fencing and benches blown down, field goal posts bent, and a sign adjacent to the baseball field bent of out the ground at Roma High School.|*Large wooden pole holding an election billboard ripped out of the ground across from the school.|*Several medium to large branches of healthy mesquite trees blown down in City of Roma neighborhoods.|*Electrical pole leaning at a 30 degree angle in the City of Roma.

Hail, Starr

When
March 7, 11:37 PM CST
Where
Starr County, 0.93 mi SE of Escobares
Measured
2.75 in hail
Reported by
Other Federal Agency
Coordinates
26.410, -98.960

A member of the U.S. military reported baseball size hail on the Rio Grande (River) just south of Escobares (9 miles west of Rio Grande City) in Starr County.

Thunderstorm Wind, Starr

When
March 7, 11:43 PM CST to March 8, 11:50 PM CST
Where
Starr County, 1.42 mi ENE of Rosita to 1.51 mi SSE of Rio Grande City Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
26.410, -98.900

Damaging winds, mainly to poorly built structures, combined with wind-driven hail (generally between 1 and 2.75 in diameter) caused widespread damage in the western side of Rio Grande City, from Zinnia St. near N. Alvarez Road to neighborhoods along and just south of Eisenhower Rd. in the northwest side of the City.

Based on the survey and surrounding reports, as well as quality of building construction, the estimated wind was 65 to 70 mph in most areas. This included locations with wind-driven hail south of Eisenhower Rd. Specific damage included:|*A sheet-metal roof blown off a residence, part of which collapsed into the home and trapped a resident, who was uninjured.|*Wind-driven hail damage to at least 100 single-family residences along Santa Lucia, Santa Maria, and Santa Isabel Roads. The vast majority of damage was shattered windows to every home surveyed.|*Direct wind damage to homes, including peeled-back shingles from 5 to more than 20% to at least a dozen structures, several fences blown down, and flipped trampolines|*A destroyed permanent food-truck canopy (blown off) which did not have appropriate rebar reinforcement, which led to collapse of the support concrete poles. This building was fully exposed to the microburst winds, which came from the northwest.

Damage values provided are estimated, but include the combination of direct wind as well as wind-driven hail situations.

Hail, Starr

When
March 7, 11:48 PM CST to 11:51 PM CST
Where
Starr County, 1.8 mi S of Rio Grande City Arpt to 1.73 mi SSE of Rio Grande City Arpt
Measured
2.75 in hail
Reported by
NWS Storm Survey
Coordinates
26.394, -98.852

Initial reports from law enforcement and other local sources were confirmed by an NWS survey, which discovered hailstones ranging from 1 (quarter) to 2.75 (baseball) sized in and around the area surveyed for wind-driven hail damage. Video/photo evidence provided by residence along the survey route confirmed the varied sizes of hail, which covered the ground and piled up briefly on north sides of impacted homes.

At least one SUV, and several windows, had hail imprints that ranged from 1 to 2.75 diameter. Note that damage value estimates from the wind-driven hail are provided in the thunderstorm wind event in this episode.

Thunderstorm Wind, Starr

When
March 7, 11:49 PM CST
Where
Starr County, Rio Grande City Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
26.420, -98.850

As part of a storm survey in and near Rio Grande City, damage was assessed at and near the Starr County/Rio Grande City Regional Airport. Based on the damage, winds were estimated at 70 mph. Damage included:|*Five large mesquite tree limbs blown down in a 100-yard diameter across the street from the airport.|*A garage door was blown in on the airport grounds, and roof panels were lifted by the wind after entering the structure. The garage was not hurricane rated; it did not have any metal/aluminum cross-beams.

Thunderstorm Wind, Starr

When
March 8, 12:04 AM CST
Where
Starr County, 0.93 mi SE of Olnos
Measured
61 kt (70 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
26.360, -98.770

The storm survey investigated an incident at a fuel service station on the east side of Rio Grande City. The gull canopy tipped over with bent columns at foundation. No other damage in area was noted, so wind speed at the site was estimated to be 65 to 70 mph. The canopy collapsed onto a pickup truck underneath, and injured one adult and two children inside. Wind driven hail may have also been a factor based on vehicle impacts near the location.

Flash Flood, Starr

When
March 8, 1:00 AM CST to 3:00 AM CST
Where
Starr County, 0.44 mi SSE of Roma to 0.87 mi WNW of Los Saenz
Cause
Heavy Rain
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
26.414, -99.019

Torrential rains estimated up to 2.5 in 30 to 45 minutes in Roma filled|up culverts near Arroyo Roma, and an estimated additional 1 to 2 following the|supercell overflowed drainage, resulting in a flash flood in the hilly parts of the city. Flooding began around 1 AM CST, and persisted until just after 4 AM CDT (3 AM CST), peaking at 320 AM CDT (220 AM CST).

The combination of intense rainfall/rainfall rate, hilly terrain and poor|drainage, and rapid runoff due to prior extreme drought led to the flash flood|in Roma. Fast flowing water in streets was between 2 and 3 feet high at|the peak.

The floodwaters pulled up pavement from several neighborhood streets in|the city. Up to 30 homes reported water levels inside, ranging from 6 to 1|foot, during peak flooding. A 2- to 3-foot deep hole was scoured out by the floodwaters next to a home near the intersection of Rau-Con St. and Bravo Ave., and several vehicles parked in driveways near the fast-flowing water had grass and mud left behind, up to 2 feet high on the sides of the vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327321, 1323714, 1327370, 1323713, 1327427, 1323718, 1327461.